Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Does vaginal bleeding happen due to withdrawal of birth control pills ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
Hello I am 35 years old and have been on birth control for the past 13 years with the exception of when I was pregnant with my four year old. I stopped taking the pill three months ago and I have noticed slight vaginal bleeding after a bowel movement. I am not ovulating (as determined by over the counter tests). I got off the pill for a few months approximately one year ago and the same thing as above happened and I also had long periods approximately two weeks apart. My ob put me back on the pill and said I was experiencing anovulation. I am just concerned about the vaginal spotting after a bm and I am sure it is vaginal. Thank you for your help.
Posted Mon, 7 May 2012 in Birth Control
Answered by Dr. Rakhi Tayal 20 minutes later

Thanks for writing to us.

Irregular vaginal spotting specially after withdrawing from the pill suggests that there is some hormonal disbalance or a cervical lesion which is causing the recurrent spotting.

But before coming to a conclusion, it would be good to know few more things which helps me in suggesting you better:

1) Are you having this bleeding with every bowel movement for the last three months?
2) Are you having a heavy bleeding during your periods?
3) Is the spotting after a bowel movement comes only on the tissue or it continues afterwards also?
4) Do you suffer with any diagnosed medical conditions?
5) Do you experience similar spotting after intercourse also?
6) What is the duration of your cycle now?

Kindly reply me with the answers as this will help me in suggesting you better.

Awaiting for your reply.

Wishing you Good health.

Above answer was peer-reviewed by
Follow-up: Does vaginal bleeding happen due to withdrawal of birth control pills ? 1 hour later
Thank you Doctor Tayal.

Please see the answers to your questions below:

1) I have only had the bleeding three times with a bowel movement (all three since Sunday - less than one week ago and not with every bowel movement). It appears to happen when I strain.
2) When this occurred one year ago my periods were heavy but in the past three months they have been regular.
3)The spotting is just on the tissue and there is a little staining on my underwear (very light).
4) I do not have any diagnosed medical conditions and my last pap smear (in Oct of 2010) came back normal.
5) I do not spot after intercourse.
6)My last period was XXXXXXX 18th and lasted about 5 days. Since stopping the pill, my period has been fairly regular. Every 28-30 days or so but not "like clockwork" when I was on the pill.

Thanks again,

Dana Rausch
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing again.
It seems that you had a mild spotting only thrice that too on straining. It is a normal incidence to have a vaginal spotting on straining due to mild capillary injury as a result of pressure induced injury.
Yes we see some people who present with such spotting from vagina during stools.
There is nothing to worry. Avoid constipation as much as possible.
However It is required to have a repeat pap smear to rule out cervicitis or cervical dysplasia.
Hope my answer is helpful.
Wishing you a trouble free speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor